Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Just starting Prednisone
Oct 20, 2006

I was diagnosed with HIV and HBV two years ago. My recent blood test revealed a blood platelet count of 7 and my GP started me on 50MG of Prednisone today to combat this. My current T-Cell count is holding at 570. Due to the viriliant strain of the HBV co-infection, I am already scheduled to begin a HIV cocktail regimen consisting of 3TC and Tenofovir next week. Persons at my local PWA society have told me to watch out for side effects caused by the Prednisone. Is there any cause for alarm or concerns that I should be aware of either before or after starting my HIV meds with respect to taking Prednisone?

Response from Dr. Wohl

Low platelet count is a problem for some people with HIV infection and your count of 7 is dangerously low. I agree with prednisone. The cause can be that your body is making antibodies against your own platelets. This happens because HIV screws up the control of cells that make antibodies. Prednisone reduces antibody production.

If this does not work, taking out the spleen should. The antibody coated platelets are captured and eaten up by the spleen.

I have had some anecodatal success with giving dapsone to people with low platelets after I read a French article describing good results but other studies have not found this to be the case.

Lastly, I hope your docs are not treating you with just tenofovir and 3TC. Another drug needs to be added so you do not develop HIV resistance to these two medications that treat both HIV and HBV. Treating your HIV may also help you platelets.

Good luck.

DW



Previous
Worried About My Latest Labs
Next
Starting treatment now

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement